Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 33, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 3, 2006, 7:29 PM EDT for Wake County, North Carolina. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2006, 7:29 PM EDT (23:29 UTC)
- Expired
- Apr 3, 2006, 8:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:42 PM EDT | TSTM WND GST 55 | Rdu International Airpo, NC | |
| Apr 3, 7:55 PM EDT | TSTM WND GST 50 | Rolesville, NC | ROLESVILLE POLICE OFFICERS CAR ALMOST BLOWN OFF THE ROAD |
| Apr 3, 7:55 PM EDT | TSTM WND GST 60 | Rolesville, NC | ROLESVILLE POLICE OFFICERS CAR ALMOST BLOWN OFF THE ROAD |
| Apr 3, 7:57 PM EDT | TSTM WND DMG | 5 E Raleigh, NC | TREE DOWN AND TREE LIMBS 4 TO 5 INCHES IN DIAMETER DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 032329
SVRRAH
NCC183-040015-
/O.NEW.KRAH.SV.W.0033.060403T2329Z-060404T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
729 PM EDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 815 PM EDT
* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORMS NEAR DURHAM...MOVING SOUTHEAST AT 45 MPH.
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. THIS STORM
HAS ALREADY BLOWN DOWN SEVERAL TREES IN ALAMANCE AND ORANGE
COUNTIES.
* LOCATIONS IMPACTED INCLUDE...
RDU INTERNATIONAL AIRPORT...MORRISVILLE...
APEX...CARY...
FALLS LAKE...
WAKE FOREST...LAKE WHEELER...
ROLESVILLE...GARNER...
KNIGHTDALE...
DAMAGING WINDS OF 58 MPH AND GREATER ARE EXPECTED FROM THIS STORM.
THESE WINDS CAN BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
LAT...LON 3575 7892 3586 7885 3587 7882 3591 7881
3590 7877 3593 7873 3597 7870 3604 7871
3605 7869 3598 7844 3583 7826 3559 7862
$$
JO2 follow-up statements
000
WWUS52 KRAH 032354
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT MON APR 3 2006
NCC183-040015-
/O.CON.KRAH.SV.W.0033.000000T0000Z-060404T0015Z/
WAKE NC-
753 PM EDT MON APR 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WAKE COUNTY...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 58 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WAKE FOREST TO RALEIGH AND APEX...MOVING SOUTHEAST AT
50 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE...RALEIGH...NEW
HOPE...GARNER...KNIGHTDALE AND WENDELL.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. SEEK
SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT EDT TUESDAY MORNING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3575 7892 3586 7885 3587 7882 3591 7881
3590 7877 3593 7873 3597 7870 3604 7871
3605 7869 3598 7844 3583 7826 3559 7862
$$
JO000
WWUS52 KRAH 040014 RRA
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT MON APR 3 2006
NCC183-040025-
/O.EXP.KRAH.SV.W.0033.000000T0000Z-060404T0015Z/
WAKE NC-
815 PM EDT MON APR 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR WAKE COUNTY EXPIRES AT 815 PM
EDT...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TUESDAY MORNING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3575 7892 3586 7885 3587 7882 3591 7881
3590 7877 3593 7873 3597 7870 3604 7871
3605 7869 3598 7844 3583 7826 3559 7862
$$
JOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:51 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Apr 3, 2:51 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 251 PM EDT MON APR 3 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... CWA CURRENTLY IN MODERATE RISK FOR SVR WX THIS AFTERNOON AND EVENING. TORNADO WATCH HAS ALREADY BEEN ISSUED SW OF THE CWA IN WESTERN NC/SC AND NORTHERN GA...WITH ACTIVITY ALREADY DEVELOPING THIS AFTERNOON IN WESTERN NC/SC...PROGRESSING EASTWARD LATER THIS AFTERNOON AND EVENING. ATMOSPHERE APPEARS TO BE DESTABILIZING AGAIN OVER CENTRAL AND WESTERN NC WITH CLOUD COVER BREAKING INTO PARLTY/MOSTLY SUNNY SKIES IN MANY LOCATIONS (GSO CURRENTLY 76F) AFTER ROUND OF SHOWERS AND STORMS CROSSED THE AREA THIS MORNING. SPECIAL 18Z GSO SOUNDING SHOWS STEEP NEAR DRY-ADIABATIC LAPSE RATES BETWEEN 875-750 MB WITH SHALLOW CAP BETWEEN 900-825 MB. SOUNDING ALSO SHOWS STRONG LOW-LEVEL SPEED SHEAR WITH 15KT SW SURFACE WINDS AND 55KT WSW WINDS AT 900 MB. ALTHOUGH SOUNDING IS QUITE DRY...THE POTENTIAL FOR REALIZING CONVECTIVE INSTABILITY IS LIKELY WITH STRONG DEEP-LAYER ASCENT AS H3 TROF GOES NEGATIVE TILT OVER THE REGION AND SFC FRONT CROSSES THE AREA LATER THIS EVENING...ESPECIALLY IN CENTRAL AND EASTERN PORTIONS OF THE CWA WHERE DEWPOINTS ARE HIGHER. SHRA/TSRA ACTIVITY SHOULD BE EAST OF THE CWA BY 03-06Z TONIGHT AS SFC FRONT AND UPPER LEVEL DYNAMICS MOVE OFF TO THE EAST. THROUGH TOMORROW...COLD H5 LOW WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES AND INTO NEW ENGLAND THROUGH TUESDAY AND WEDNESDAY...KEEPING HIGH/LOW TEMPS BELOW NORMAL THESE DAYS WITH BROAD TROF OVER THE REGION. H5 RIDGE BEGINS TO ADVECT OVER THE AREA BY LATE THURSDAY...ALLOWING HIGH/LOW TEMPS TO RETURN TO NORMAL VALUES. MOSTLY CLEAR SKIES ARE EXPECTED THROUGH THURSDAY AS WEAK HIGH PRESSURE AND H5 RIDGE BUILD OVER THE AREA. && .LONG TERM /THURSDAY THROUGH MONDAY/... UPPER LEVEL RIDGE AXIS SHIFTS EAST AND OVER THE AREA LATE THURSDAY INTO FRIDAY WITH TEMPS INCREASING INTO THE MID 70S TO NEAR 80 ON FRIDAY. NEXT UPPER LEVEL TROF APPROACHES LATE FRIDAY AND MOVES OFFSHORE ON SATURDAY. DETAILS WITH THIS SYSTEM REMAIN UNCLEAR SO OPTED TO KEEP A SMALL POP IN FOR FRIDAY NIGHT INTO SATURDAY. THIS SYSTEM DOES NOT APPEAR TO BE A SIGNIFICANT PRECIP PRODUCER AT THIS POINT. BACK TO NW FLOW FOR SUN AND MON WITH COOLER TEMPS AND NO PRECIP. && .AVIATION... EXPECT SCATTERED CLOUDS EARLY THIS AFTERNOON...THEN OCCASIONAL CEILINGS AT 4-6KFT WITH SHRA/TSRA DEVELOPING BY MID AFTERNOON AS THE ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE APPROACHING FRONT. SOUTHWEST WINDS WILL BE PICKING UP AHEAD OF THE FRONT WITH GUSTS FROM 20 TO 25 KNOTS. THE TIMING OF THE CONVECTIVE ACTIVITY IS STILL UNCERTAIN. AS SUCH...WILL ADVERTISE CUMULONIMBUS CLOUDS TO INDICATE THE POTENTIAL FOR THUNDERSTORMS IN THE TAFS DURING THE 3-4 HOUR WINDOW WHERE ACTIVITY WILL BE MORE LIKELY. CLOUDS WILL SCATTER POST-FROPA AROUND 02Z...THEN BECOME CLEAR WITH WESTERLY WINDS 5-10KTS AROUND MIDNIGHT. CONTINUED CLEAR TOMORROW WITH WESTERLY WINDS 10 TO 15 KTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...VINCENT LONG TERM...BLAES AVIATION...MLM
Hazardous weather outlook, Apr 3, 1:55 PM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 155 PM EDT MON APR 3 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 155 PM EDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHTLINE WINDS AND LARGE HAIL. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE WESTERN PIEDMONT AROUND MID AFTERNOON...THEN MOVE QUICKLY EAST. THE STORMS SHOULD EXIT THE COASTAL PLAIN COUNTIES OF CENTRAL NORTH CAROLINA BY 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FIRE WEATHER CONCERNS TUESDAY AS RED FLAG WARNINGS MAY BE NEEDED. STRONG GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES ARE FORECAST. FUEL MOISTURE LEVELS MAY BE DAMPENED MONDAY... WHICH WOULD REDUCE THE THREAT OF ADVERSE FIRE BEHAVIOR OR GROWTH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 3 PM AND 9 PM. PWB/WSS
In the hours before
Local storm report, Apr 3, 7:15 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG BURLINGTON 36.09N 79.44W
04/03/2006 ALAMANCE NC LAW ENFORCEMENT
TREES BEING REPORTED DOWN ACROSS VARIOUS PORTIONS OF
ALAMANCE COUNTY.
&&
ORROCKLocal storm report, Apr 3, 7:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG BURLINGTON 36.09N 79.44W
04/03/2006 ALAMANCE NC PUBLIC
TREE LIMBS BROKEN
&&
BSDSpecial weather statement, Apr 3, 7:22 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 722 PM EDT MON APR 3 2006 NCZ073>075-083>086-040030- STANLY-MONTGOMERY-MOORE-ANSON-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...ALBEMARLE...TROY...SOUTHERN PINES... WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD 722 PM EDT MON APR 3 2006 SCATTERED STRONG THUNDERSTORMS WILL CROSS THE SOUTHERN PIEDMONT THROUGH 830 PM EDT... SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA. THESE STORMS WILL MOVE EAST 35 MPH. THE STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...WIND GUSTS UP TO 50 MPH...TORRENTIAL DOWNPOURS AND SOME HAIL. REMEMBER A TORNADO WATCH IS IN EFFECT FOR THE REGIIN UNTIL 12 MIDNIGHT.
Local storm report, Apr 3, 7:23 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG CHAPEL HILL 35.93N 79.04W
04/03/2006 ORANGE NC LAW ENFORCEMENT
TREES BEING REPORTED DOWN IN VARIOUS PORTIONS OF ORANGE
COUNTY.
&&
ORROCKLocal storm report, Apr 3, 7:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 SSW BURLINGTON 36.04N 79.47W
04/03/2006 M0 MPH ALAMANCE NC ASOS
58 MPH WIND MEASURED BY KBUY ASOS
&&
BSDLocal storm report, Apr 3, 7:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 SSW BURLINGTON 36.04N 79.47W
04/03/2006 M58 MPH ALAMANCE NC ASOS
58 MPH WIND MEASURED BY KBUY ASOS
&&
BSDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:18 AM EDT | Severe Thunderstorm Warning | RAH | Person | 27 min |
| Apr 3, 5:53 AM EDT | Severe Thunderstorm Warning | RAH | Granville | 22 min |
| Apr 3, 8:48 AM EDT | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Apr 3, 8:59 AM EDT | Severe Thunderstorm Warning | RAH | Chatham | 31 min |
| Apr 3, 9:21 AM EDT | Severe Thunderstorm Warning | RAH | Wake | 39 min |
| Apr 3, 9:48 AM EDT | Severe Thunderstorm Warning | RAH | Chatham | 27 min |
| Apr 3, 10:00 AM EDT | Severe Thunderstorm Warning | RAH | Wake | 42 min |
| Apr 3, 10:12 AM EDT | Severe Thunderstorm Warning | RAH | Franklin | 37 min |
| Apr 3, 12:04 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 26 min |
| Apr 3, 4:49 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 41 min |
| Apr 3, 5:15 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 30 min |
| Apr 3, 5:17 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 28 min |
| Apr 3, 5:41 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 34 min |
| Apr 3, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 15 min |
| Apr 3, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 51 min |
| Apr 3, 6:24 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 36 min |
| Apr 3, 6:27 PM EDT | Severe Thunderstorm Warning | RAH | Person | 63 min |
| Apr 3, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 57 min |
| Apr 3, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 45 min |
| Apr 3, 7:23 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 37 min |
| Apr 3, 7:36 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 24 min |
| Apr 3, 7:41 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 34 min |
| Apr 3, 7:43 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 32 min |
| Apr 3, 7:48 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Apr 3, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 38 min |
| Apr 3, 7:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 46 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.